Montana, 2020

Hail and Damaging Winds in Montana, May 20, 2020

May 20, 2020 · NWS BYZ · 21 events in 4 counties and zones

Strong, southeasterly low level winds ahead of a surface low resulted in dew points rising into the 50s to near 60 degrees across southeast Montana. This, combined with steep, mid-level lapse rates, ahead of an upper level disturbance approaching from the Great Basin area resulted in the development of severe thunderstorms across much of the Billings Forecast Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Strong, southeasterly low level winds ahead of a surface low resulted in dew points rising into the 50s to near 60 degrees across southeast Montana. This, combined with steep, mid-level lapse rates, ahead of an upper level disturbance approaching from the Great Basin area resulted in the development of severe thunderstorms across much of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 20, 2:18 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, May 20, 2:18 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Billings MT
318 PM MDT Wed May 20 2020

.DISCUSSION...
Tonight through Thursday Night...

Heads up for severe thunderstorms between now and late evening!

Satellite imagery shows a deep upper low over ID and a strong
shortwave lifting thru WY in a fast southerly flow aloft.
Boundary layer moisture remains high over our cwa (dew points are
in the 50s east of the foothills), but will need to monitor the
dry air intrusion from WY. Current dew point south of Biddle along
the WY border is 34F with a mixed southerly wind, but there is
moisture advection occurring east of the dry line draped N-S thru
eastern WY. Thus, a somewhat complex picture. An area of
showers/tstorms has developed along our western foothills but this
is not (yet) severe. Upstream, stronger convection exists in
southeast WY and is lifting northward. As large scale ascent
increases over the coming hours, we will see thunderstorm activity
increase in our cwa. The risk of severe storms exists across our
cwa, with the exception of the western foothills where drier
downslope winds exist, and perhaps Sheridan county (and vicinity)
where dry advection is occurring...though low level moisture
remains elevated at Sheridan while Burgess Jct has mixed the drier
air...so some uncertainty here.

Latest high res models continue to paint scattered thunderstorms
across our west and central parts over the next few hours, and
some of this should become strong/severe before the end of the
afternoon. As energy in WY continues to lift northward,
thunderstorm activity will become widespread in our east by this
evening. Severe ingredients are most impressive in this area...so
folks in Miles City, Baker and Ekalaka need to be prepared. Our
east will also see heavy rain as pwats are anomalously high at
around an inch, and some locations should see multiple rounds of
convection.

After 00z, western areas should see showers and weaker storms
continue for a little longer until PV axis passes. Gusty downslope
winds should develop by early evening (after the initial round of
stronger storms), and gusts of 30-50 mph are possible along the
foothills.

Overall, shower activity will diminish across the region late
tonight as the trof continues to lift north. Moisture on the
cyclonic back side of the low should yield rain/snow showers on
west aspects of our western mountains (snow levels fall to near
7000 feet tonight), while gusty downslope winds continue along the
eastern slopes into Thursday morning.

There may be enough instability for light showers in our west
Thursday afternoon, but the overall trend will be toward
anticyclonic flow and slight height rises. However, by late
Thursday night, effects from next Pacific trof will bring
increasing chances of lower elevation rain and mountain snow...
potentially setting up a wet Fri/Sat.

Temps will turn cooler tomorrow with highs near normal, in the mid
60s to lower 70s.

JKL

Friday through Wednesday...

Only minor changes for the extended forecast period. A weather
system crossing the area Friday evening through Saturday is still
on track, and looking wetter. The latter portions of the forecast
appear significantly more uncertain, with multiple weak waves and
some moisture crossing the region in zonal flow.

A trough associated with low pressure crossing southern Canada
will move eastward into the region Friday evening. This system
makes its way across the are Friday night and through the day
Saturday, resulting in widespread showers and a few thunderstorms
with best moisture coming late Friday night into Saturday morning.
Showers will linger Saturday night and possibly into Sunday
morning, but clearing conditions should be expected for Sunday
afternoon an evening, as shortwave ridging slides across the area.

Zonal flow aloft will take over by Monday morning, remaining
generally in place into Wednesday. Several weak waves are progged
through the flow, but vary on timing. Additionally, operational
models vary in availability of mid-level moisture. Finally, any
shower development will struggle with downslope flow. Have chosen
to carry slight, NBM provided, pops without significant
adjustment for latter period, due to uncertainty after Sunday.

There is some indication of another trough dropping through the
region Wednesday, with a bit more agreement in a period of
showers/thunder across the region once again. That said, the
track and amplification of this trough vary significantly.

High temps will remain near normal, in the 60s and 70s through
the extended period. Highs may be near 80 on Tuesday.

Gilstad

&&

.AVIATION...

Showers and thunderstorms will impact the region late this
afternoon and evening. Some storms may be severe and produce
hail, strong/erratic winds, heavy rain and brief MVFR/IFR flight
conditions. Shower activity will diminish from west to east by
late evening, and gusty SW-W winds will develop along the
foothills (gusts 25-35 kts). KLVM may see gusts to 40+ knots
tonight and Thursday morning. The western mountains will be
frequently obscured in rain/snow showers late tonight thru
tomorrow. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Thu     Fri     Sat     Sun     Mon     Tue     Wed
-----------------------------------------------------------
BIL 046/069 046/067 045/056 043/068 048/074 052/078 051/071
    51/N    15/W    77/W    31/B    11/B    11/B    22/T
LVM 044/064 041/059 037/055 038/065 043/070 047/073 047/068
    55/W    68/W    66/W    31/B    11/B    12/T    33/T
HDN 044/072 044/070 044/055 042/068 044/074 049/078 050/071
    51/U    14/W    88/W    42/W    11/B    11/B    23/T
MLS 050/072 046/074 047/057 044/066 046/074 051/077 052/070
    81/U    11/U    68/W    43/W    11/B    11/B    22/W
4BQ 046/072 045/078 045/055 040/064 043/073 048/079 050/070
    51/U    01/U    47/W    43/T    11/B    01/B    12/W
BHK 049/073 045/078 046/060 041/063 043/072 048/076 049/069
    80/U    01/U    47/W    53/T    11/B    11/B    22/W
SHR 041/070 042/071 039/051 036/063 040/071 045/076 047/069
    22/W    02/T    78/W    32/T    11/B    11/B    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 197 in effect until 11 PM MDT this
      evening FOR ZONES
      29>34-36-37-42-56>58-63-66>68-138-139-169>173-228-235.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, May 20, 2:17 PM MST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
317 PM MDT Wed May 20 2020

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-202230-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
317 PM MDT Wed May 20 2020

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Strong to severe thunderstorms today.

* WHERE...Greatest risk of severe storms is along and east of a
  line from Forsyth to Biddle. Large hail, strong winds and heavy
  rain are possible in this area. To the west, there is also a good
  chance of strong thunderstorms but these will be more isolated.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, May 20, 2:57 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Billings MT
357 PM MDT Wed May 20 2020

MTZ063-228-202245-
Judith Gap MT-Southern Wheatland MT-
357 PM MDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY...

At 354 PM MDT, Doppler radar was tracking a line of strong
thunderstorms from 10 miles southwest of Judith Gap to Shawmut,
moving north at 40 mph.

Dime sized hail and winds in excess of 30 mph are possible with this
storm.

Locations impacted include...
Deadmans Basin Reservoir, Judith Gap and Shawmut.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4669 10980 4670 10940 4622 10941 4666 11012
      4672 11013 4674 11012 4675 11005 4674 11003
      4675 10996
TIME...MOT...LOC 2154Z 177DEG 43KT 4639 10962

Gilstad

The radar

The Billings radar (KBLX), 229 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

11 hail, 10 thunderstorm wind. Local standard time, as filed.

Hail, Custer

When
May 20, 3:34 PM MST
Where
Custer County, 6.38 mi NNE of Volborg
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
45.940, -105.650

Hail, Custer

When
May 20, 4:25 PM MST
Where
Custer County, 4.79 mi NNW of Moon Creek
Measured
2 in hail
Reported by
Public
Coordinates
46.230, -106.050

Hail, Custer

When
May 20, 4:30 PM MST
Where
Custer County, 14 mi SE of Ft Keogh
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.220, -105.690

Hail, Custer

When
May 20, 4:45 PM MST
Where
Custer County, 7.06 mi SSE of Miles City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.310, -105.760

Thunderstorm Wind, Powder River

When
May 20, 4:50 PM MST
Where
Powder River County, 0.85 mi SE of Biddle
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.090, -105.340

A new roof under construction was blown off a house.

Hail, Custer

When
May 20, 4:58 PM MST
Where
Custer County, 10.01 mi E of Miles City
Measured
2 in hail
Reported by
Public
Coordinates
46.400, -105.620

Hail, Custer

When
May 20, 4:58 PM MST
Where
Custer County, 4.76 mi ENE of Miles City
Measured
1.5 in hail
Reported by
Public
Coordinates
46.430, -105.740

A windshield was cracked.

Thunderstorm Wind, Carter

When
May 20, 5:00 PM MST
Where
Carter County, 125.75 mi S of Ridge
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.230, -105.030

Several barns and shelters were destroyed.

Thunderstorm Wind, Powder River

When
May 20, 5:00 PM MST
Where
Powder River County, 10.47 mi N of Biddle
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.250, -105.320

Tree limbs 6 inches in diameter were downed. Several out buildings were damaged.

Hail, Custer

When
May 20, 5:05 PM MST
Where
Custer County, 6.81 mi ENE of Miles City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.420, -105.690

Hail, Powder River

When
May 20, 5:05 PM MST
Where
Powder River County, 16.84 mi N of Belle Creek Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.370, -105.040

Thunderstorm Wind, Rosebud

When
May 20, 5:07 PM MST
Where
Rosebud County, 8.01 mi ENE of Lame Deer
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
45.630, -106.510

Hail, Custer

When
May 20, 5:09 PM MST
Where
Custer County, 4.78 mi SSW of Kinsey
Measured
2.5 in hail
Reported by
Public
Coordinates
46.510, -105.700

Thunderstorm Wind, Carter

When
May 20, 5:19 PM MST
Where
Carter County, 11.99 mi SSE of Ridgeway
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
45.310, -104.470

Hail, Custer

When
May 20, 5:20 PM MST
Where
Custer County, 1.17 mi SE of Kinsey
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
46.560, -105.630

This storm produced a wall cloud. A storm chaser vehicle was destroyed on I-94.

Hail, Custer

When
May 20, 5:30 PM MST
Where
Custer County, 1.42 mi W of Kinsey
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.570, -105.680

Thunderstorm Wind, Rosebud

When
May 20, 6:00 PM MST
Where
Rosebud County, 3.88 mi W of Hathaway
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.280, -106.280

Thunderstorm Wind, Rosebud

When
May 20, 6:10 PM MST
Where
Rosebud County, 9.01 mi NE of Ingomar
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.660, -107.220

Thunderstorm Wind, Custer

When
May 20, 6:19 PM MST
Where
Custer County, 0.48 mi W of Miles City Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
46.430, -105.890

A wind gust of 66 mph was recorded at the Miles City Airport.

Thunderstorm Wind, Custer

When
May 20, 6:26 PM MST
Where
Custer County, 1.17 mi SE of Kinsey
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
46.560, -105.630

A semi tipped over on I-94. In addition, 1 foot diameter trees were downed.

Thunderstorm Wind, Rosebud

When
May 20, 6:38 PM MST
Where
Rosebud County, 1.17 mi NW of Rock Spgs
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
46.830, -106.270

A wind gust of 75 mph occurred 2 miles northwest of Rock Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889108, 889110, 889111, 889417, 889129, 889122, 889123, 889130, 889131, 889124, 889125, 889134, 889126, 889135, 889127, 889128, 889132, 889136, 889137, 889133, 889138.